Israel Journal of Mathematics

, Volume 25, Issue 3–4, pp 249–272 | Cite as

Completeness theorems for continuous functions and product topologies

  • Joseph Sgro


In this paper we formulate a first order theory of continuous functions on product topologies via generalized quantifiers. We present an axiom system for continuous functions on product topologies and prove a completeness theorem for them with respect to topological models. We also show that if a theory has a topological model which satisfies the Hausdorff separation axiom, then it has a 0-dimensional, normal topological model. We conclude by obtaining an axiomatization for topological algebraic structures, e.g. topological groups, proving a completeness theorem for the analogue with countable conjunctions and disjunctions, and presenting counterexamples to interpolation and definability.


Topological Space Topological Group Topological Model Product Topology Completeness Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C. C. Chang and H. J. Keisler,Model Theory, North Holland Publishing Company, 1973.Google Scholar
  2. 2.
    H. F. Cullen,Introduction to General Topology, D. C. Health and Company, 1967.Google Scholar
  3. 3.
    L. Henkin,The completeness of the first-order functional calculus, J. Symbolic Logic14 (1949), 159–166.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    L. Henkin,A generalization of the concept of consistency, J. Symbolic Logic19 (1954), 183–196.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    E. Hewitt and K. Ross,Abstract Harmonic Analysis, Academic Press, Inc., 1963.Google Scholar
  6. 6.
    C. Karp,Languages with Expressions of Infinite Length, North-Holland Publishing Company, 1964.Google Scholar
  7. 7.
    H. J. Keisler,Logic with the quantifier “there exists uncountable many”, Ann. Math. Logic1 (1970), 1–93.zbMATHMathSciNetGoogle Scholar
  8. 8.
    J. A. Makowsky and S. Shelah,The theorems of Beth and Craig in abstract logic, to appear.Google Scholar
  9. 9.
    A. Mostowski,On a generalization of quantifiers, Fund. Math.44 (1957), 12–36.MathSciNetGoogle Scholar
  10. 10.
    A. Robinson,Introduction to Model Theory and to the Metamathematics of Algebra, North-Holland Publishing Company, 1963.Google Scholar
  11. 11.
    J. Sgro,Completeness theorems for topological models, Notices Amer. Math. Soc.19, No. 7 (1972), A-765.Google Scholar
  12. 12.
    J. Sgro,Completeness theorems for topological models, accepted by Ann. Math. Logic.Google Scholar
  13. 13.
    J. Sgro,Decision problems for topological abelian groups, in preparation.Google Scholar
  14. 14.
    J. Sgro,Maximal logics, accepted by Proc. Amer. Math. Soc.Google Scholar
  15. 15.
    A. Tarski and R. VaughtArithmetical extensions of relational systems, Compositio Math.13 (1957), 81–102.MathSciNetGoogle Scholar
  16. 16.
    R. Vaught,The Löwenheim-Skolem Theorem, Logic, Methodology and Philosophy of Science, North-Holland Publishing Company, 1965, pp. 81–89.Google Scholar

Copyright information

© Hebrew University 1976

Authors and Affiliations

  • Joseph Sgro
    • 1
    • 2
  1. 1.University of WisconsinUSA
  2. 2.Yale UniversityYaleUSA

Personalised recommendations